Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Blacksburg, VA

August 3, 2005Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2005, 7:09 PM EDT for Giles County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 7:09 PM EDT (23:09 UTC)
Expired
Aug 3, 2005, 8:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Giles County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:25 PM EDTTSTM WND DMGMountain Lake, VAESTIMATED 50 TO 60 MPH WIND GUSTS WITH TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 032310
SVRRNK
VAC071-040000-
/O.NEW.KRNK.SV.W.0101.050803T2309Z-050804T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF MOUNTAIN LAKE...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  INTERIOR...
  MOUNTAIN LAKE...
  PEMBROKE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3739 8047 3744 8059 3728 8070 3729 8050

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 032338
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT WED AUG 3 2005

VAC071-040000-
/O.CON.KRNK.SV.W.0101.000000T0000Z-050804T0000Z/
GILES VA-
737 PM EDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR GILES
COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST WEST OF MOUNTAIN LAKE...MOVING SOUTHWEST AT 15 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEMBROKE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3739 8047 3744 8059 3728 8070 3729 8050

$$

JH
000 
WWUS51 KRNK 032357
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT WED AUG 3 2005

VAC071-040006-
/O.EXP.KRNK.SV.W.0101.000000T0000Z-050804T0000Z/
GILES VA-
756 PM EDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR GILES COUNTY EXPIRES AT 800 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3739 8047 3744 8059 3728 8070 3729 8050

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:20 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 2:20 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED AUG 3 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE
OVER TENNESSEE AND OHIO RIVER VALLEYS WITH RIDGE ALOFT BUILDING
SLOWLY EAST OUT OF THE CENTRAL PLAINS. LOWER ATMOSPHERE IS RUNNING
ABOUT 1 DEGREE C. WARMER THAN YESTERDAY...AND CURRENT AFTERNOON
TEMPERATURES ARE AVERAGING ABOUT 2 DEGREES F. WARMER THAN SAME TIME
YESTERDAY.

AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE AND CONFINED MAINLY TO HIGHER TERRAIN ALONG AND WEST OF BLUE
RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO
OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE... THUNDERSTORM ACTIVITY SHOULD RAPIDLY DISSIPATE AROUND
SUNSET WITH LOSS OF SURFACE HEATING.

WEATHER ON THURSDAY SHOULD BE NEARLY IDENTICAL TO WEATHER OF
TODAY...WITH NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION.
ABUNDANT SUNSHINE SHOULD ASSURE THAT DAYTIME HIGHS ON THURSDAY EQUAL
THOSE OF TODAY...WITH READINGS REACHING INTO THE LOWER-MID 90S
ACROSS MUCH OF THE PIEDMONT...WITH UPPER 80S COMMON WEST OF THE BLUE
RIDGE...TRENDING DOWN INTO THE MIDDLE 80S IN THE GREENBRIER VALLEY
AND ELEVATIONS ABOVE 4000 FEET.

TEMPERATURES IN MID 90S WITH DEW POINTS IN THE UPPER 60S WILL RESULT
IN HEAT INDEX VALUES APPROACHING 100F...BUT SHY OF THE ADVISORY
CRITERIA OF 105F...SO NO ADVISORIES EXPECTED AT THIS TIME. WILL NEED
TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90S SURFACE
TEMPERATURES TO REALIZE ADVISORY CRITERIA.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
FOLLOWED HPC GRIDS WITH REGARD TO EXTENDED PERIOD. UPPER TROF
APPROACHES BY FRIDAY. FRONTAL BOUNDARY DROPS SOUTHWARD AND STALLS
ACROSS REGION THIS WEEKEND. NAM AND GFS DIFFER ON EVOLUTION AND
PLACEMENT OF THE FRONT. WENT CLOSE TO HPC TIMING WITH BOUNDARY WHICH
WAS A LITTLE SLOWER. KEPT THE GENERAL IDEA OF SCATTERED CONVECTION
FOR THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD
OVER WEST VIRGINIA BY 12Z WEDNESDAY. MADE A FEW MINOR ADJUSTMENTS IN
TEMPERATURES DURING THE PERIOD.

&&

.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.

WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN OVER HIGHER TERRAIN...AND
THEREFORE NOT EXPECTED TO IMPACT ANY TAF SITE THROUGH TOMORROW.

DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z AT LEWISBURG...DANVILLE...AND
LYNCHBURG...TRENDING DOWN TO INSTRUMENT FLIGHT RULES AT SAME
LOCATIONS IN 05-13Z TIMEFRAME. BRIEF RESTRICTION IN VISIBILITY
EXPECTED AT ROANOKE AND BLUEFIELD AN HOUR EITHER SIDE OF SUNRISE THU.

ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULES WITH
NO VISIBILITY OR CEILING RESTRICTION BY/SHORTLY AFTER 1330Z THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DW/KK/DW
Hazardous weather outlook, Aug 3, 6:21 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT WED AUG 3 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
621 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 3, 4:16 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 SW VALLE CRUCIS       36.20N 81.81W
08/03/2005  1.75 INCH        WATAUGA            NC   LAW ENFORCEMENT

&&

DS

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.